• Users Online: 162
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 2  |  Issue : 1  |  Page : 31-32

Disulfiram-induced toxic pustuloderma (Acute Generalized Exanthematous Pustulosis)


Department of Dermatology, Prashant Cosmetic and Laser Centre, Jalgaon, Maharashtra, India

Date of Web Publication15-Jun-2016

Correspondence Address:
Prashant B Jadhav
Department of Dermatology, Prashant Cosmetic and Laser Centre, Jalgaon, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-3972.184091

Rights and Permissions
  Abstract 


Disulfiram, given for alcohol de-addiction, can induce multiple skin reactions and systemic adverse reactions, which can be fatal at times. Here, we report a case of toxic pustuloderma due to disulfiram in a 47-year-old Indian male.

Keywords: Acute generalized exanthematous pustulosis, disulfiram, skin reaction, toxic pustuloderma


How to cite this article:
Jadhav PB. Disulfiram-induced toxic pustuloderma (Acute Generalized Exanthematous Pustulosis). Indian J Drugs Dermatol 2016;2:31-2

How to cite this URL:
Jadhav PB. Disulfiram-induced toxic pustuloderma (Acute Generalized Exanthematous Pustulosis). Indian J Drugs Dermatol [serial online] 2016 [cited 2019 Jun 24];2:31-2. Available from: http://www.ijdd.in/text.asp?2016/2/1/31/184091




  Introduction Top


Alcohol addiction is a common problem in Indian society.

Psychiatric counseling and supervised disulfiram drug therapy [1] are frequently used for alcohol de-addiction. Here, we report a rare case of acute generalized exanthematous pustulosis (AGEP) to disulfiram in a 47-year-old Indian male. This is probably second such case report.


  Case Report Top


A 47-year-old male presented with fever, progressive, generalized, severe itchy eruptions on trunk and limbs for 2 weeks. History taking revealed that he is taking disulfiram from a psychiatrist for his alcohol addiction since a month. In addition, he was on antipsychotic medicines for 8 months. There was no history of any application or exposure to any chemical prior or after the eruption. On examination, he had pustules on diffuse erythematous background on the trunk and legs. At places, crusting and erosions were seen. On forearms, diffuse erythema with tiny vesicles and pustules were seen [Figure 1]. On the back, multiple vesicles, bullae, and pustules were seen. Hence, the drug rash due to disulfiram was suspected and disulfiram was stopped. Furthermore, the antipsychotic drugs were withheld for some time. The patient was treated with topical and systemic steroids. His rash subsided. His routine antipsychotic medicines were restarted. There was no recurrence of rash.
Figure 1: Diffuse erythema with barely visible tiny pustules.

Click here to view


After around 1 year, he presented with a diffuse extensive erythematous rash all over the body with oral involvement and fever. History taking revealed that the psychiatrist retried disulfiram for his bout of alcoholism 15 days ago. Moreover, after 9 days, the patient started having itching and erythematous eruption on the body which were started on the face and spread downward. On examination, he had involvement of face, trunk, limbs, and oral cavity. There was extensive erythematous edematous rash with few small pustules on abdomen, back, upper limbs, and legs [Figure 2]. On the face, toxic erythema was noted and few scattered small pustules on nose were seen. Erythematous and purpuric lesions were seen on the legs. The buccal mucosa was ulcerated on both sides. The disulfiram was stopped. Blood investigations were done. Hemogram showed neutrophilic leukocytosis. Serum chemistry was within normal range. Gramstain from pustules on both occasions showed sterile neutrophilic pustule. The patient denied biopsy on both occasions and did not allow patch test.
Figure 2: Erythematous edematous rash on abdomen.

Click here to view


Pustular psoriasis and Sneddon–Wilkinson disease (subcorneal pustular dermatosis) were the close differential diagnosis. No previous history of psoriasis, absence of flexural, genital, and nail involvement, and no typical lesions of psoriasis in the recent past ruled out the diagnosis of pustular psoriasis. Febrile male, involvement of face, oral mucus membrane, absence of flexural predilection, and no half-filled pustule with level ruled out Sneddon–Wilkinson disease.


  Discussion Top


AGEP is a curious type of reaction commonly seen with anti-infective agents such as macrolides and beta-lactams. It is characterized by fever, cutaneous eruption with nonfollicular sterile pustules on an edematous erythematous background. Our patient presented similarly with fever, erythema, and pustules. In addition, our patient had erythema multifome-like target lesions, vesicles, and flaccid bullae. These additional skin lesions in AGEP have been described in literature.[2] Recurrence of rash after re-intake of disulfiram induced similar presentation in a short span.

The temporal relationship and unintentional re-challenge confirmed our suspicion of disulfiram-induced drug reaction. The diagnosis of AGEP requires supportive evidence by histopathology and patch test. It could not be done due to patient's unwillingness. However, similar recurrence after unintentional re-exposure points strongly toward disulfiram.

Toxic pustuloderma (AGEP) induced by disulfiram has been reported in literature by Larber et al.[3] To the best of our knowledge, this is probably the second such report.

The disulfiram can induce multiple cutaneous reactions.[4],[5]

The acneiform eruptions, dermatitis, exanthema, purpura, rashes, urticaria, and vasculitis are reported in literature.[6] Disulfiram induces eczema in patients sensitized to rubber. It cross reacts with rubber.[7] Similarly, flare up of cobalt [8] and nickel dermatitis recall during disulfiram therapy is also known.[9] Although far more serious reactions commonly occur due to disulfiram, early recognizing and treating skin reactions are equally important.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Brewer C. Supervised disulfiram in alcoholism. Br J Hosp Med 1986;35:116, 118-9.  Back to cited text no. 1
    
2.
Roujeau JC, Bioulac-Sage P, Bourseau C, Guillaume JC, Bernard P, Lok C, et al. Acute generalized exanthematous pustulosis. Analysis of 63 cases. Arch Dermatol 1991;127:1333-8.  Back to cited text no. 2
    
3.
Larbre B, Larbre JP, Nicolas JF, Fauvet N, Faure M, Thivolet J. Bullous toxic dermatitis due to disulfiram. Apropos of a case. Ann Dermatol Venereol 1990;117:721.  Back to cited text no. 3
    
4.
Breathnach S, Hunter H. Adverse Drug Reactions and Skin. Oxford: Blackwell; 1992. p. 204.  Back to cited text no. 4
    
5.
Fisher AA. Dermatologic aspects of disulfiram (Antabuse) use. Cutis 1982;30:461, 464, 466.  Back to cited text no. 5
    
6.
Litt JZ. Litt's D.E.R.M. 19th ed. UK: CRC Press Taylor and Francis Group; 2013. p. 133.  Back to cited text no. 6
    
7.
Webb PK, Gibbs SC, Mathias CT, Crain W, Maibach H. Disulfiram hypersensitivity and rubber contact dermatitis. JAMA 1979;241:2061.  Back to cited text no. 7
[PUBMED]    
8.
Menné T. Flare-up of cobalt dermatitis from antabuse treatment. Contact Dermatitis 1985;12:53.  Back to cited text no. 8
    
9.
Zawar V, Nerlikar S. Dermatitis recall during disulfiram therapy. Indian J Dermatol Venereol Leprol 2004;70:33-5.  Back to cited text no. 9
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed825    
    Printed29    
    Emailed0    
    PDF Downloaded56    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]